Oklahoma, 2012

Flash Flood in Oklahoma, January 25, 2012

January 25, 2012 · NWS SHV · 1 event in 1 county or zone

A vigorous upper level storm system moved out of west Texas and into central Texas during the morning of January 25th. An area of low pressure at the surface moved out of extreme southern Texas and into east central Texas during the late morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level storm system moved out of west Texas and into central Texas during the morning of January 25th. An area of low pressure at the surface moved out of extreme southern Texas and into east central Texas during the late morning and afternoon hours. A warm front which was just off the southeast Texas/southwest Louisiana coast on the 24th, moved north during the morning and took a position along or just south of the interstate 20 corridor of northeast Texas and northern Louisiana. North of this boundary, very heavy rainfall developed during the day on the 25th which resulted in a rapid rise on the very flash Glover River in McCurtain County, Oklahoma. The river rose above flood stage during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 25, 2:16 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 25, 2:16 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
216 PM CST WED JAN 25 2012

.DISCUSSION...
AS ANTICIPATED...A NEW TORNADO WATCH /16/ HAS BEEN ISSUED. HAVE
REMOVED THE REMAINING E TX COUNTY AND A FEW PARISHES FROM TORNADO
WATCH 15 WHERE THE THREAT HAS DIMINISHED. TORNADO WATCH 15 FOR RED
RIVER AND SABINE PARISHES WILL REMAIN UNTIL THE WATCH EXPIRES
NATURALLY AT 3 PM. /12/

&&

.PREV DISCUSSION... /ISSUED 114 PM CST WED JAN 25 2012/

DISCUSSION...
REMOVED E TX COUNTIES...WITH THE EXCEPTION OF SABINE COUNTY...FROM
TORNADO WATCH 15. WILL LIKELY REMOVE ADDITIONAL COUNTIES/PARISHES
WITH THE ISSUE OF THE AFTN PACKAGE. THERE IS ALSO THE POSSIBILITY
OF A NEW WATCH OR AN EXTENSION OF 15 FOR PARTS OF NW/N CENTRAL
LA. /12/

PREV DISCUSSION... /ISSUED 1118 AM CST WED JAN 25 2012/

DISCUSSION...
QUICK UPDATE TO ADD THE REMAINING LA PARISHES TO TORNADO WATCH 15.
WARM FRONT HAS MOVED THROUGH SHV...WHICH SHOULD HELP TO INCREASE
THE INSTABILITY IN THE I-20 CORRIDOR. PRELIMINARY DATA FROM A
SPECIAL 17Z SOUNDING ALSO INDICATING INCREASING INSTABILITY AND
STRONGLY VEERING WINDS IN THE LOW LEVELS. THUS...AT LEAST SOME
THREAT FOR TORNADOES COULD EXTEND INTO THESE AREAS. WILL LOOK AT
CLEARING SOME COUNTIES BEHIND THE LINE OF STORMS WITHIN THE NEXT
HOUR OR SO. /12/

PREV DISCUSSION... /ISSUED 1018 AM CST WED JAN 25 2012/

DISCUSSION...
HEAVY RAINFALL SETTING UP ACROSS PARTS OF THE REGION THIS MORNING.
AREAS TO OUR W HAVE BEEN EXPERIENCING FLASH FLOODING WITH THE
CONVECTION THAT IS MOVING INTO OUR E TX/SE OK/SW AR COUNTIES.
MODELS CONTINUE TO SHOW AN AXIS OF HEAVIER QPF GENERALLY ALONG THE
I-30 CORRIDOR...ALONG THE TRACK OF A MESO-LOW CURRENTLY JUST W OF
TYR. WITH ALL OF THIS FACTORED IN...HAVE ISSUED A FF WATCH THROUGH
6 AM THU. DEPENDING ON HOW TODAY GOES...THE WATCH MAY NEED TO BE
EXTENDED. WILL EVALUATE THIS FURTHER WITH THE AFTERNOON PACKAGE.

TORNADO WATCH REMAINS IN EFFECT THROUGH 3 PM FOR PORTIONS OF THE
REGION...GENERALLY S OF I-20.

HAVE MADE SOME MINOR ADJUSTMENTS TO POPS...MAX TEMPS...AND DEW
POINTS FOR THE MORNING UPDATE. PRODUCTS OUT SHORTLY. /12/

AVIATION...
THE 15Z SFC ANALYSIS INDICATES A SFC LOW BETWEEN UTS AND DKR...WITH
A WARM FRONT EXTENDING NE TO NEAR JSO...TO RFI...TO
SHV...MNE...RSN...TO JUST S OF MLU. THIS FRONT WILL CONTINUE TO
DRIFT N TOWARDS THE AR/LA LINE BY THIS AFTERNOON...WITH THE
ATTENDANT SFC LOW SHIFTING NE ALONG THE FRONT. A LINE OF CONVECTION
EXTENDS S OF THE FRONT ACROSS DEEP AND SE TX...AND WILL MARCH ENE
ACROSS THE WARM SECTOR /DEEP E TX/NCNTRL LA/ THROUGH MID TO LATE
AFTERNOON. MVFR CIGS WILL BE PREVALENT ACROSS THE WARM SECTOR AHEAD
OF THE CONVECTION...BEFORE FALLING THE IFR/LIFR WITH REDUCED VSBYS
AND WIND GUSTS TO 50KTS IN/NEAR THE STRONGER STORMS. N OF THE
FRONT...IFR/LOW MVFR CIGS WILL CONTINUE...WITH AN EXTENSIVE AREA OF
SHRA LIFTING ENE AHEAD OF A CLOSED LOW THAT WILL DRIFT SLOWLY E INTO
CNTRL TX THIS EVENING. CONVECTION WILL AFFECT THE SHV TERMINAL
BETWEEN 18-19Z...AND MLU BETWEEN 21-24Z...AS SCT CONVECTION DEVELOPS
AHEAD OF THE MAIN LINE. DRY SLOTTING AHEAD OF THE CLOSED LOW WILL
TAPER THE CONVECTION FROM W TO E THIS EVENING...ENDING ACROSS THE
TYR/GGG/LFK/SHV NEAR OR PRIOR TO 00Z. THE CONVECTION WILL LIKELY
LINGER ACROSS SCNTRL AR/NCNTRL LA THROUGH 06Z...WITH SCT SHRA AND
ISOLATED TSRA POSSIBLY DEVELOPING LATE IN THE TAF PERIOD WITH THE
APPROACH OF THE CLOSED LOW. ONCE THE CONVECTION DIMINISHES THIS
EVENING...IFR CIGS SHOULD DEVELOP IN THE WARM SECTOR...WITH LIFR
CIGS POSSIBLE ACROSS THE WRN SECTIONS OF E TX...AS THE SFC LOW
DRIFTS ENE TO NEAR SHV BY 12Z. AS THIS HAPPENS...A COLD FRONT WILL
SLOWLY BRIDGE SSE INTO SCNTRL AR/NCNTRL LA DURING THE LATE
MORNING/EARLY AFTERNOON HOURS THURSDAY. ESE WINDS 10-15KTS TODAY
WILL VEER S AROUND 5KTS THIS EVENING S OF THE WARM FRONT. ACROSS SE
OK/SW AR/EXTREME NE TX...NNE WINDS 5-10KTS CAN BE EXPECTED. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  58  60  43  63 / 100  80  50  20  10
MLU  67  59  68  45  58 / 100  90  60  30  10
DEQ  51  48  54  36  59 / 100  80  60  20  10
TXK  56  54  57  41  59 / 100  80  60  30  10
ELD  61  57  60  43  59 / 100  90  60  30  10
TYR  59  50  59  40  64 / 100  40  40  20  10
GGG  62  52  59  42  63 / 100  60  40  20  10
LFK  74  50  60  43  63 / 100  60  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LAZ001>004-010.

OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/99
Hazardous weather outlook, Jan 25, 11:51 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CST WED JAN 25 2012

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-
261200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-SMITH-
1151 AM CST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT AS A STRONG SURFACE LOW PRESSURE SYSTEM APPROACHES FROM
THE SOUTHWEST. RAINFALL WILL BE HEAVY AT TIMES. AN ADDITIONAL ONE
TO TWO INCHES WILL BE POSSIBLE IN AREAS THAT HAVE ALREADY RECEIVED
TWO TO FOUR INCHES. THEREFORE...FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY. LOCATIONS
ACROSS SOUTHWEST ARKANSAS WILL GENERALLY BE THE MOST AT RISK FOR
HEAVY RAIN THURSDAY. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.
RAIN IS EXPECTED TO LINGER UNTIL EARLY FRIDAY WHEN THE MAIN UPPER
LEVEL TROUGH MOVES EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...
MAINLY FOR FLASH FLOODING REPORTS.

LAZ001>006-010>014-017>022-TXZ126-137-138-149>153-165>167-261200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MARION-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1151 AM CST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT...AS A STRONG LOW PRESSURE SYSTEM APPROACHES FROM THE
SOUTHWEST. RAINFALL MAY BE HEAVY AT TIMES. AN ADDITIONAL ONE TO
TWO INCHES WILL BE POSSIBLE OVER PARTS OF EAST TEXAS THAT HAVE
ALREADY RECEIVED TWO TO FOUR INCHES. PARTS OF NORTH LOUISIANA ARE
EXPECTED TO RECEIVE ONE TO THREE INCHES DURING THE EVENT.
THEREFORE...FLASH FLOODING CANNOT BE RULED OUT. IN ADDITION...A
DAMAGING WIND AND ISOLATED TORNADO THREAT WILL ACCOMPANY ANY
THUNDERSTORMS...GENERALLY ALONG AND SOUTH OF THE I 20 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY. LOCATIONS
EAST OF THE INTERSTATE 49 CORRIDOR WILL GENERALLY BE THE MOST AT
RISK FOR ANY HEAVY RAIN THURSDAY. HOWEVER...SEVERE WEATHER IS NOT
EXPECTED. RAIN IS EXPECTED TO LINGER UNTIL EARLY FRIDAY WHEN THE
MAIN UPPER LEVEL TROUGH MOVES EAST OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

12

In the hours before

Local storm report, Jan 25, 2:19 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
219 PM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     FLORIEN                 31.45N 93.46W
01/25/2012                   SABINE             LA   PUBLIC

            TREES DOWN ACROSS SOUTHERN SABINE PARISH.

&&

20
Local storm report, Jan 25, 2:39 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
239 PM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     MANSFIELD               32.03N 93.70W
01/25/2012                   DE SOTO            LA   EMERGENCY MNGR

            SEVERAL TREES DOWN THROUGHOUT THE PARISH

&&

25
Special weather statement, Jan 25, 2:48 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CST WED JAN 25 2012

LAZ005-006-013-014-252145-
JACKSON-LINCOLN-OUACHITA-UNION-
248 PM CST WED JAN 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...OUACHITA...LINCOLN AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...FARMERVILLE...MONROE...
     RICHWOOD...STERLINGTON...SWARTZ AND WEST MONROE...

AT 242 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
EAST OF JUNCTION CITY TO 14 MILES NORTHEAST OF RUSTON TO 11 MILES
EAST OF JONESBORO...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

03
Special weather statement, Jan 25, 2:51 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CST WED JAN 25 2012

LAZ018>022-252145-
CALDWELL-GRANT-LA SALLE-NATCHITOCHES-WINN-
251 PM CST WED JAN 25 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     LA SALLE...GRANT...CALDWELL AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKS...COLFAX...COLUMBIA...GRAYSON...JENA...MIDWAY...OLLA AND
     WINNFIELD...

AT 247 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF JONESBORO TO 9 MILES SOUTHWEST OF COLFAX...MOVING EAST
AT 40 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

03
Local storm report, Jan 25, 2:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TORNADO          8 ESE FLORIEN           31.41N 93.33W
01/25/2012                   SABINE             LA   FIRE DEPT/RESCUE

            TORNADO SIGHTED NEAR THE PEASON COMMUNITY ON CLEAR BRANCH
            ROAD NEAR PEASON RIDGE. NUMEROUS TREES ARE DOWN WITH
            MULTIPLE TREES BLOCKING THE ROADWAYS.

&&

15
Local storm report, Jan 25, 2:56 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND DMG     4 ESE STONEWALL         32.24N 93.75W
01/25/2012                   DE SOTO            LA   EMERGENCY MNGR

            TREEES DOWN ALONG FRIENDSHIP ROAD IN FRIERSON

&&

25

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCurtain

When
January 25, 3:12 PM CST to 4:45 PM CST
Where
McCurtain County, Glover to 0.57 mi NNE of Glover
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.070, -94.900

Excessive heavy rainfall resulted in the Glover River going above flood state during the afternoon of January 25th. At stages above 16 feet, secondary roads become cutoff with several boat ramps flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355050.